Steroid high



Posted March 5th, 2009 by Jane

Dexamethosone (or friendly old ‘dex’ in cancerworld) is a steroid used with many chemotherapies. Its used as an anti-emetic and maybe to help some chemotherapies ‘work’ better..though this is disputed..there is a least one peer reviewed paper which says the opposite.

Dosage differs on different chemotherapies. Sometimes its given intravenously and as tablets before or after the infusion, sometimes, as now for me on the drug vinorelbine, just intravenously before the chemotherapy.

Dex makes me buzz and whiz, Yesterday I was tired out and listless…today I am rushing round Sainsburys picking up champagne for my 60th birthday, not exactly scrubbing the floors and cleaning the windows but doing the mental equivalent..thoughts tumbling evrywhere in a wild cascade of emotion. Tonight I won’t probably sleep, will read a novel, ponder my life and maybe finally sleep at dawn.

Not everyone likes the sensation of dex and not sleeping is hard but mainly I like the buzz…it reminds me after the lethargy of constant ‘fatigue’ that I am alive. I have never been someone comfortable in my body. A late walker, awkward at games, a can’t swim, won’t swim kind of person for whom thoughts and conversation and ideas have been the essence of ‘me’. And now as my body lets me down more badly than ever, these steroid induced days of invincibility and optimism are increasingly a bonus. Better than the first flush on on a drink except its medically approved.

Later: I forgot to mention that dex also casues weight gain and that particular round face bloated look. This is one of the reasons that many women with breast cancer don’t until very late stage fit the stereotype of of thin and gaunt cancer patient.